Alert archive / South Dakota / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 63, NWS Sioux Falls, SD

June 24, 2023Yankton County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 24, 2023, 5:31 PM CDT for Yankton County, South Dakota. It was in force for 29 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 24, 2023, 5:31 PM CDT (22:31 UTC)
Expired
Jun 24, 2023, 6:00 PM CDT
In force
29 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

County Yankton County, SD

What was reported inside it

TimeReportWhereRemark
Jun 24, 5:42 PM CDTHAIL 0.885 Nw Mission Hill, SD
Jun 24, 5:42 PM CDTHAIL 0.885 Nw Mission Hill, SD
Jun 24, 5:43 PM CDTHAIL 15 E Utica, SDPhoto of quarter sized hail in persons hand via social media. Time estimated from radar.
Jun 24, 5:43 PM CDTHAIL 15 E Utica, SDPhoto of quarter sized hail in persons hand via social media. Time estimated from radar.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 10.5 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2023-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 289 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2023-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
289 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
1053 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.4

Open this sounding in Storm Lab

The text

As transmitted.

332 
WUUS53 KFSD 242231
SVRFSD
SDC135-242300-
/O.NEW.KFSD.SV.W.0063.230624T2231Z-230624T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
531 PM CDT Sat Jun 24 2023

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Central Yankton County in southeastern South Dakota...

* Until 600 PM CDT.

* At 531 PM CDT, a severe thunderstorm was located over Utica, or 8
  miles northwest of Yankton, moving east at 30 mph.

  HAZARD...Half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* This severe thunderstorm will be near...
  Mission Hill around 550 PM CDT.
  Volin around 600 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4294 9756 4307 9754 4306 9716 4291 9717
TIME...MOT...LOC 2231Z 272DEG 27KT 4299 9747 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

Chapman
1 follow-up statement
314 
WWUS53 KFSD 242244
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
544 PM CDT Sat Jun 24 2023

SDC135-242300-
/O.CON.KFSD.SV.W.0063.000000T0000Z-230624T2300Z/
Yankton SD-
544 PM CDT Sat Jun 24 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR EAST CENTRAL YANKTON COUNTY...

At 544 PM CDT, a severe thunderstorm was located near Mission Hill,
or near Yankton, moving east at 30 mph.

HAZARD...Ping pong ball size hail.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles.

This severe storm will be near...
  Mission Hill around 550 PM CDT.
  Volin around 600 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4293 9744 4304 9737 4302 9716 4291 9717
TIME...MOT...LOC 2244Z 274DEG 26KT 4298 9734 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

Chapman

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 4:13 PM CDT, 1 hour 18 minutes earlier.

Area forecast discussion, Jun 24, 4:13 PM CDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
413 PM CDT Sat Jun 24 2023

.SHORT TERM...(This Evening through Sunday)
Issued at 408 PM CDT Sat Jun 24 2023

THIS AFTERNOON: Initial attention is focused on severe weather
threat in northwest Iowa. At 3 PM, a moisture boundary is draped
from just east of Sioux City IA to Worthington MN. Nearby and to its
east, a cumulus field with occasional orphan anvil puffs suggests
lingering potential for isolated severe storms through around 5-6
PM. Big question is whether mid level dry air entraining in can
destabilize the profile enough to initiate a few storms in this
area, but CAMS aside from the NAM Nest suggest additional storm
initiation is unlikely.

THIS EVENING: Further west, a mid level shortwave will continue to
trigger isolated strong and perhaps even severe Tstorms in south
central SD until sunset. The environment is marginal for severe
weather with large hail up to half dollar size and damaging wind
gusts up to 65 mph. Despite 30 to 40 kts 0-6km shear, the strongest
storms will struggle to maintain strong to severe strength with only
500-1000 J/kg MUCAPE, modest mid level lapse rates, and 500-1000
J/kg DCAPE.

Late in the evening, the upper trough axis aloft swings in, turning
winds northwest. With a trailing low level jet at 30 to 60 kts, the
main impact turns to a pretty significant temperature drop into the
60s and 50s, as well as gusty winds kicking in. Expect gusts of 35
to 45 mph to spread in from the northwest overnight. Isolated
showers spreading through could mix down an occasional gust up to 50
mph across portions of south central South Dakota.

SUNDAY: Notably cooler Sunday in close proximity of the upper low,
which meanders through southern Minnesota. Temperatures will
generally rise into the 70s Sunday afternoon, perhaps with 80s in
parts of northwest Iowa and northeast Nebraska where some sunshine
is more likely to peek through. Maintained a low chance of
lingering light rain showers or sprinkles collocated with the
stratus through most of the day, especially in southwest
Minnesota. Northwest winds gusting 20 to 30 mph will persist well
into the day, weakening slowly heading into the evening.

SUNDAY NIGHT: A low chance of light rain or sprinkles continues
with stratus in parts of southwest Minnesota Sunday evening, but
skies should gradually clear from the west as drier air entrains
in via northerly flow. Expect a cool night with lows in the 50s,
maybe even slightly cooler than we have currently forecast.

.LONG TERM...(Sunday Night through Saturday)
Issued at 408 PM CDT Sat Jun 24 2023

Monday-Wednesday: The previously mentioned upper level low
continues to slowly circulate eastwards with a mid-level ridge
moving into the region from the west. As heights begin to rise, an
abundance of sunshine will lead to warmer temperatures through
the midweek with the resulting highs being closer to upper 70s to
mid 80s across the area. Looking into the precipitation side of
things, a mid-level wave will likely track through the northern
plains sometime Tuesday into Wednesday bringing our next
precipitation chances. However, medium range guidance does start
to diverges on the strength and timing of the wave. As a result,
confidence is low in severe weather potential at this time.
Nonetheless, scattered showers and thunderstorms will be possible
mostly along and west of I-29. Otherwise, more breezy conditions
are ahead. On Monday, the surface pressure gradient (SPG) tightens
leading to strong northwesterly winds with gusts between 25-35
mph possible along and east of I-29. The afternoon breeziness will
continue on Tuesday and Wednesday with the winds expected to
shift to the southeast with wind gusts between 20-30 mph possible.

Thursday-Saturday: Looking in the later part of the week, the warm
conditions continues with daily highs expected to be in the upper
70s to mid 80s across the area. More precipitation chances return
Thursday and Friday as an upper level wave moves through the
northern plains. However, long range guidance continues to struggle
with the timing and location of the wave. As a result, low
confidence POPs remain in the forecast with the possibility for
isolated to scattered showers and thunderstorms across the area.
Otherwise, marginally breezy conditions are expected into the
weekend with gusts up to 20 mph possible in the afternoons.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon)
Issued at 1248 PM CDT Sat Jun 24 2023

MVFR stratocumulus should lift to low VFR and thin out this
afternoon. Isolated to scattered strong to severe Tstorms are
expected to develop east of a Spencer to Sioux City line this
afternoon and track east out of the area by early evening.

Additional isolated showers and storms are possible across
eastern SD this evening, tracking into adjacent portions of MN and
IA overnight. Cannot rule out an isolated strong to severe Tstorm
with large hail and gusty erratic winds through the evening
hours.

Outside of precipitation, VFR conditions and westerly winds with
gusts up to 20 kts should prevail until a front moves in late this
evening. Expect winds to shift northwest behind the front with
gusts of 30 to 40 kts possible. MVFR stratus is likely to spread
in behind the front overnight, clearing out from west to east later
on Sunday.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...BP
LONG TERM...Gumbs
AVIATION...BP
Hazardous weather outlook, Jun 24, 4:57 PM CDT, 34 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
457 PM CDT Sat Jun 24 2023

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-251200-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
457 PM CDT Sat Jun 24 2023

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Tonight.

Isolated thunderstorms are expected early this evening. A few of
these storms may become strong to severe, producing hail up to golf
ball size and wind gusts up to 65 mph.

Overnight, northwest winds are expected to gust 35 to 50 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a chance for thunderstorms mid week and again Friday. Widespread
hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through 8 PM tonight.

In the hours before

Local storm report, Jun 24, 4:37 PM CDT, 54 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
437 PM CDT Sat Jun 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 PM     Hail             4 N Dante               43.09N 98.18W
06/24/2023  E1.50 inch       Charles Mix        SD   Public

            Hail up to the size of walnuts and heavy
            rain.

&&

TRM
Local storm report, Jun 24, 4:55 PM CDT, 36 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
455 PM CDT Sat Jun 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     Hail             6 NE Dante              43.10N 98.10W
06/24/2023  M0.75 inch       Bon Homme          SD   Trained Spotter

&&

JC
Local storm report, Jun 24, 4:59 PM CDT, 32 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
459 PM CDT Sat Jun 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0432 PM     Hail             6 NE Dante              43.09N 98.09W
06/24/2023  M1.25 inch       Bon Homme          SD   Public

&&

JC
Local storm report, Jun 24, 5:09 PM CDT, 22 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
509 PM CDT Sat Jun 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     Hail             6 SW Springfield        42.79N 97.96W
06/24/2023  M1.25 inch       Bon Homme          SD   Public

&&

JC
Local storm report, Jun 24, 5:10 PM CDT, 21 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
510 PM CDT Sat Jun 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0454 PM     Tstm Wnd Gst     5 NE Tyndall            43.04N 97.79W
06/24/2023  E50 MPH          Bon Homme          SD   Trained Spotter

            Winds estimated at 50 mph blowing twigs and
            debris around. Heavy rain and no hail.

&&

TRM
Local storm report, Jun 24, 5:31 PM CDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
531 PM CDT Sat Jun 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     Hail             2 N Wagner              43.11N 98.30W
06/24/2023  E1.25 inch       Charles Mix        SD   Public

            Photo of large hail in persons hand via
            social media. Time estimated from radar.

&&

TRM

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 1:33 AM CDTSevere Thunderstorm WarningFSDAurora, Brule, Jerauld27 min
Jun 24, 1:53 AM CDTFlash Flood WarningFSDGregory3 hr
Jun 24, 2:06 AM CDTSevere Thunderstorm WarningFSDBeadle, Jerauld39 min
Jun 24, 2:35 AM CDTSevere Thunderstorm WarningFSDDavison, Douglas, Hanson, Hutchinson40 min
Jun 24, 2:38 AM CDTSevere Thunderstorm WarningFSDBeadle29 min
Jun 24, 2:52 AM CDTSevere Thunderstorm Warning Considerable damage threatFSDBon Homme, Charles Mix, Gregory, Yankton38 min
Jun 24, 3:17 AM CDTSevere Thunderstorm WarningFSDDavison, Hanson, Hutchinson28 min
Jun 24, 3:30 AM CDTSevere Thunderstorm Warning Considerable damage threatFSDBon Homme, Clay, Hutchinson, Turner, Yankton45 min
Jun 24, 3:42 AM CDTSevere Thunderstorm WarningFSDHanson, Lake, McCook, Miner33 min
Jun 24, 4:03 AM CDTSevere Thunderstorm WarningFSDClay, Lincoln, McCook, Minnehaha, Turner, Union42 min
Jun 24, 4:45 AM CDTSevere Thunderstorm WarningFSDMinnehaha, Moody45 min
Jun 24, 2:53 PM CDTSevere Thunderstorm WarningFSDCharles Mix, Gregory37 min
Jun 24, 3:37 PM CDTSevere Thunderstorm WarningFSDCharles Mix, Douglas38 min
Jun 24, 4:11 PM CDTSevere Thunderstorm WarningFSDBon Homme, Charles Mix, Hutchinson34 min
Jun 24, 4:25 PM CDTSevere Thunderstorm WarningFSDBon Homme, Charles Mix35 min
Jun 24, 4:42 PM CDTSevere Thunderstorm WarningFSDBon Homme33 min
Jun 24, 4:59 PM CDTSevere Thunderstorm Warning Considerable damage threatFSDBon Homme16 min
Jun 24, 5:31 PM CDTSevere Thunderstorm WarningFSDAurora, Brule, Charles Mix, Douglas29 min
Jun 24, 5:53 PM CDTSevere Thunderstorm WarningFSDClay, Yankton52 min
Jun 24, 6:26 PM CDTSevere Thunderstorm WarningFSDClay, Union34 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.